MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM 3MAX SEPARATOR; NRY

PENUMBRA, INC. PENUMBRA SYSTEM 3MAX SEPARATOR; NRY
Catalog Number 3MAXS
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Death (1802); Ischemia (1942); Neurological Deficit/Dysfunction (1982)
Date of Event 02/06/2014
Type of Reportable Event Death
Additional Manufacturer Narrative
The product was not returned for evaluation.From the information provided, there is no indication that there was any device malfunction, nonconformance, or misuse that contributed to the reported event.Death and neurological deficits including stroke are known complications with these types of procedures and are noted in the device labeling.This report is associated with mfr report numbers: 3005168196-2016-00429; 3005168196-2016-00430.The hospital disposed of the device.
 
Event or Problem Description
On (b)(6) 2014, the patient was taken in for intravascular intervention.Arterial puncture was done at 11:47 hours and angiogram demonstrated left m1 occlusion (tici 0).The patient underwent a thrombectomy procedure in the middle cerebral artery (mca) using a penumbra system 5max ace reperfusion catheter (5max ace), a penumbra system 3max reperfusion catheter (3max) and a penumbra system 3max separator (sep3).No procedural complications were reported; however, in the following days after the procedure, the patient's health status deteriorated and the patient remained paretic on the right side and became unresponsive.While the patient was intubated on (b)(6) 2014, her national institutes of health stroke scale (nihss) increased from 20 to 27.After a meeting, the patient's family decided to make the patient a dnr (do not resuscitate) and to withdraw care; therefore, the patient was extubated and maintained on a morphine drip for comfort until she expired on (b)(6) 2014.The patient's progression of stroke was reported as a serious adverse effect (sae) and a cause of death.The committee adjudicated this sae to have a definite relationship to the index stoke and an uncertain relationship to the penumbra system and the angiographic procedure.

Brand Name
PENUMBRA SYSTEM 3MAX SEPARATOR
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5528357
Report Number3005168196-2016-00431
Device Sequence Number146204
Product Code NRY
UDI-Device Identifier00814548012483
UDI-Public00814548012483
Combination Product (Y/N)N
Initial Reporter StateIA
Initial Reporter CountryUS
PMA/510(K) Number
K133317
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 02/26/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Expiration Date08/31/2016
Device Catalogue Number3MAXS
Device Lot NumberF37598
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/26/2016
Initial Report FDA Received Date03/27/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Life Threatening; Other;
Patient Age84 YR